Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Lincoln, IL

July 3, 20194 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 3, 2019, 5:22 PM CDT for 4 counties in Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 5:22 PM CDT (22:22 UTC)
Expired
Jul 3, 2019, 9:37 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IL, Effingham County, IL, Jasper County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 82 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:30 PM CDTFLOODFlora, ILROAD CLOSURES IN PROGRESS DUE TO FLOODING THROUGHOUT TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WGUS53 KILX 032222
FFWILX
ILC025-049-079-159-040415-
/O.NEW.KILX.FF.W.0033.190703T2222Z-190704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
522 PM CDT Wed Jul 3 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Jasper County in southeastern Illinois...
  Northwestern Richland County in southeastern Illinois...
  Clay County in south central Illinois...
  Southeastern Effingham County in south central Illinois...

* Until 1115 PM CDT.

* At 521 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Flora, Newton, Louisville, Clay City, Xenia, Bible Grove, Ste.
  Marie, Willow Hill, Iola, Sailor Springs, Bogota, Dundas, Ingraham,
  West Liberty, Oskaloosa, Hunt City, Wakefield, Wendelin, Newton
  Lake and Sam Parr State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3861 8869 3884 8869 3913 8795 3884 8794
      3860 8846

$$

Deubelbeiss
2 follow-up statements
027 
WGUS73 KILX 040000
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
700 PM CDT Wed Jul 3 2019

ILC025-049-079-159-040415-
/O.CON.KILX.FF.W.0033.000000T0000Z-190704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper-Richland-Clay-Effingham-
700 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
JASPER...NORTHWESTERN RICHLAND...CLAY AND SOUTHEASTERN EFFINGHAM
COUNTIES...

At 657 PM CDT, Doppler radar indicated heavy rain across the warned 
area. Up to three inches of rain have already fallen from Louisville 
to Flora, and from Sainte Marie to just north of Olney. Several 
roads are impassable and vehicles are stalled. The rain has 
diminished significantly, but the flooding continues across the 
area. 

Some locations that will continue to experience flooding include...
Flora, Newton, Louisville, Clay City, Xenia, Bible Grove, Ste. Marie,
Willow Hill, Iola, Sailor Springs, Bogota, Dundas, Ingraham, West
Liberty, Oskaloosa, Hunt City, Wakefield, Wendelin, Newton Lake and
Sam Parr State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3861 8869 3884 8869 3913 8795 3884 8794
      3860 8846

$$

Miller
742 
WGUS73 KILX 040237
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
937 PM CDT Wed Jul 3 2019

ILC025-049-079-159-040246-
/O.CAN.KILX.FF.W.0033.000000T0000Z-190704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper-Richland-Clay-Effingham-
937 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR JASPER...NORTHWESTERN RICHLAND...CLAY
AND SOUTHEASTERN EFFINGHAM COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3861 8869 3884 8869 3913 8795 3884 8794
      3860 8846

$$

Miller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:11 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 1:11 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
111 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 107 PM CDT Wed Jul 3 2019

Forecast is stuck on repeat in the near term with hot and humid
conditions continuing along with scattered afternoon and evening
showers and thunderstorms. Outflow boundary from overnight MCS
surged south of the CWA this morning and left a few hours dry,
however, this boundary is beginning to be mixed out with
differential heating due to morning cloud cover now helping to
spur renewed convection early this afternoon. Within the warmer
air across the south and southwest portions of the CWA,
temperatures into the 90s with dew points into the low to mid 70s
are contributing to moderately strong instability. 17Z SPC meso-
analysis indicates that 2500-3000 J/kg MLCAPE has already built
into portions of the CWA with convection now popping along the
instability gradient that stretches from roughly Galesburg to
Lawrenceville. Deep layer shear is very weak over the region,
5-10kt in the 0-6km layer, and will result in pulse storms through
the day with new convection likely in the vicinity of newly formed
outflow boundaries this afternoon. The threat for scattered
thunderstorms will overspread the remainder of the CWA through the
afternoon and evening, then should begin to diminish around and
shortly after sunset this evening. Cannot rule out an isolated
storm or two overnight, but looks to be mainly quiet overnight as
the boundary layer stabilizes and in the absence of any deep layer
shear and synoptic scale ascent.

Much of the same expected again on Thursday as the local area
remains hot, humid, and unstable. Forcing again will be on the
storm and mesoscale and convection will be diurnally favored.
Scattered thunderstorms will continue to be a concern well into
the evening. While it's impossible to pinpoint when and where pop-
up thunderstorms will be through the day, it cannot be ruled out
anywhere in central Illinois at this point either. Deep layer
shear will continue to be weak on Thursday greatly limiting the
severe threat. The primary concerns will be cloud-to-ground
lightning, heavy rain, and locally strong winds that could topple
any temporary structures. If you have plans to be outdoors during
the 4th of July, keep an eye to the sky and be prepared to take
shelter in the event a thunderstorm develops nearby.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 107 PM CDT Wed Jul 3 2019

Warm and active weather pattern will persist Thursday night
through Saturday. Upper ridge axis will shift to the east coast
late in the week while open flow from the Gulf on the western
periphery of the ridge continues to fuel 70F+ dew points and near
2.0 inch PWats across the local area. Synoptic scale forcing
appears to be fairly benign again Friday, but unstable conditions
will again be in place supporting diurnally favored convection,
especially in the vicinity of any mesoscale features (MCV, outflow
boundaries, etc). On Saturday, upper ridge buckles in response to
an upper low digging across Hudson Bay while the tail end of a
cold front pushes south across the Midwest through the day
supporting additional chances for showers and thunderstorms.

High pressure builds across the Upper Midwest in the wake of the
front with low level north/northeasterly flow helping to moderate
temperatures and dew points across the local Area. Guidance
suggests that we see dew points drop back into the low to mid 60s,
possibly even 50s at times Sunday into at least early Monday.
PoPs will also be tempered in response to the drier air over the
region and Sunday into Monday looks to be the best chance to see a
break from the active stretch of stormy weather.

Any break in precip and the heat and humidity will be short as
surface ridge axis shifts to our east with return flow spreading
moisture back into the region and upper ridge amplifying again
over the mid section of the country bringing back the heat as we
head into midweek. The chance for showers and thunderstorms will
accompany the returning heat and humidity as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1210 PM CDT Wed Jul 3 2019

Scattered showers and thunderstorms are expected across the
region once again this afternoon and evening. Expect storms to
redevelop over central Illinois during the early to mid afternoon
hours, then should begin to wane in coverage around and just after
sunset late this evening. Given the expected coverage and low
confidence in specific timing of when storms may occur on station,
latest forecast will continue to only include VCTS mention, but
may need to introduce prevailing or tempo groups for thunderstorms
on station as the forecast details become more clear. Outside of
precip, VFR conditions and south/southwest winds will prevail. The
only other minor concern is for some patchy fog development
Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 3, 2:38 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
238 PM CDT Wed Jul 3 2019

ILZ027>031-036-037-040-041-047-049-050-041100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
238 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing brief, damaging winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday. While
severe weather is currently not anticipated, the storms will be
capable of producing locally heavy rain.

The heat index is expected to approach 100 degrees both Thursday
and Friday afternoons.

River levels along the Illinois River will continue to slowly
decrease. The river will remain in flood in most areas, but flooding
around Peoria should subside by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ILZ038-042>046-048-051>057-061>063-041100-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
238 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing brief, damaging winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday. While
severe weather is currently not anticipated, the storms will be
capable of producing locally heavy rain.

The heat index is expected to range from 95 to 100 degrees both
Thursday and Friday afternoons, highest near I-55.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ILZ066>068-071>073-041100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
238 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing gusty winds and heavy
rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday evening.
While severe weather is currently not anticipated, the storms
will be capable of producing locally heavy rain.

The heat index is expected to approach 100 degrees both Thursday
and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

HJS

In the hours before

Special weather statement, Jul 3, 4:24 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Lincoln IL
424 PM CDT Wed Jul 3 2019

ILZ072-032200-
Richland-
424 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR RICHLAND COUNTY UNTIL 500 PM
CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm over
Olney, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Olney, Noble, Parkersburg, Claremont, Calhoun, Berryville and Olney
Noble Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3859 8793 3861 8825 3883 8821 3883 8791
TIME...MOT...LOC 2124Z 205DEG 5KT 3874 8804

Deubelbeiss
Local storm report, Jul 3, 4:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
444 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     OBLONG                  39.00N 87.91W
07/03/2019                   CRAWFORD           IL   EMERGENCY MNGR

            TREE LIMBS REPORTED DOWN, WITH SMALL HAIL.

&&

SBAKER
Special weather statement, Jul 3, 4:54 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Lincoln IL
454 PM CDT Wed Jul 3 2019

ILZ067-071-072-032230-
Clay-Richland-Jasper-
454 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JASPER...WEST
CENTRAL RICHLAND AND CLAY COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Louisville, or near Flora. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flora, Louisville, Clay City, Xenia, Bible Grove, Iola, Sailor
Springs, Ingraham, Oskaloosa, Wendelin and Hord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8826 3861 8869 3889 8868 3890 8828
TIME...MOT...LOC 2154Z 245DEG 1KT 3873 8852

Deubelbeiss
Local storm report, Jul 3, 5:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
500 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             FLORA                   38.67N 88.48W
07/03/2019  E0.88 INCH       CLAY               IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Jul 3, 5:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
513 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            FLORA                   38.67N 88.48W
07/03/2019                   CLAY               IL   EMERGENCY MNGR

            REPORTS OF NUMEROUS STREETS FLOODED THROUGHOUT TOWN.

&&

SBAKER
Special weather statement, Jul 3, 5:14 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
514 PM CDT Wed Jul 3 2019

ILZ029>031-037-032245-
Tazewell-Marshall-Peoria-Woodford-
514 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL...NORTHERN
WOODFORD...NORTHERN TAZEWELL AND NORTHEASTERN PEORIA COUNTIES UNTIL
545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Metamora, or 8 miles northwest of Eureka. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Peoria, Eureka, Chillicothe, Metamora, Germantown Hills, Roanoke,
Rome, Washburn, Spring Bay, Bay View Gardens, Secor, Peoria Heights,
Cazenovia, Benson, Mossville and Low Point.

This includes Interstate 39 between mile markers 25 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 8913 4075 8959 4096 8964 4089 8903
TIME...MOT...LOC 2214Z 203DEG 1KT 4080 8939

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:58 AM CDTAreal Flood AdvisoryILXMcLean, Tazewell2 hr
Jul 3, 1:09 PM CDTAreal Flood AdvisoryILXSangamon3 hr
Jul 3, 2:06 PM CDTSpecial Weather StatementILXClark39 min
Jul 3, 2:21 PM CDTSpecial Weather StatementILXMacon39 min
Jul 3, 2:45 PM CDTSpecial Weather StatementILXDeWitt30 min
Jul 3, 3:03 PM CDTSpecial Weather StatementILXDouglas27 min
Jul 3, 3:09 PM CDTSpecial Weather StatementILXShelby36 min
Jul 3, 3:23 PM CDTSpecial Weather StatementILXKnox37 min
Jul 3, 3:47 PM CDTSpecial Weather StatementILXChampaign28 min
Jul 3, 4:04 PM CDTSpecial Weather StatementILXStark26 min
Jul 3, 4:24 PM CDTSpecial Weather StatementILXRichland36 min
Jul 3, 4:54 PM CDTSpecial Weather StatementILXClay36 min
Jul 3, 5:04 PM CDTAreal Flood AdvisoryILXClay3 hr
Jul 3, 5:14 PM CDTSpecial Weather StatementILXWoodford31 min
Jul 3, 5:39 PM CDTAreal Flood AdvisoryILXMarshall, Woodford3 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.